Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 121, NWS JSJ

October 8, 2010

NWS JSJ issued this flash flood warning at Oct 8, 2010, 3:53 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2010, 3:53 AM CDT (08:53 UTC)
Expired
Oct 8, 2010, 7:15 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 110 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WGCA52 TJSJ 080853
FFWSJU
PRC011-083-097-131-081215-
/O.NEW.TJSJ.FF.W.0121.101008T0853Z-101008T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
453 AM AST FRI OCT 8 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     SAN SEBASTIAN
     LAS MARIAS
     MAYAGUEZ
     ANASCO

* UNTIL 815 AM AST

* AT 445 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES 
TO INDICATE MODERATE TO HEAVY RAIN OVER THESE MUNICIPALITIES. AT 
THIS TIME...THE USGS SENSOR INDICATED AT THE RIO GRANDE DE ANASCO 
NEAR SAN SEBASTIAN HAD RISEN TO 11.48 FEET. MINOR FLOODING IS 
FORECAST. THEREFORE...FLASH FLOODING IS EXPECTED ALONG THE RIO 
GRANDE DE ANASCO AND SOME OF ITS SMALLER TRIBUTARIES THROUGH AT 
LEAST 815 AM AST.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1830 6721 1831 6705 1829 6699 1822 6699
      1822 6717

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
815 
WGCA72 TJSJ 081046
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
646 AM AST FRI OCT 8 2010

PRC011-083-097-131-081215-
/O.CON.TJSJ.FF.W.0121.000000T0000Z-101008T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN SEBASTIAN PR-LAS MARIAS PR-MAYAGUEZ PR-ANASCO PR-
646 AM AST FRI OCT 8 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM AST FOR
ANASCO...MAYAGUEZ...LAS MARIAS AND SAN SEBASTIAN MUNICIPALITIES...

FOR THE RIO GRANDE DE ANASCO NEAR SAN SEBASTIAN - SEBP4
     FLOOD STAGE - 11 FEET.
     AT 640 AM AST...THE USGS SENSOR INDICATED THE RIVER HAD RISEN   
     TO...18.52 FEET. MODERATE TO MAJOR FLOODING IS FORECAST         
     ACROSS SOME AREAS OF SAN SEBASTIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 1830 6721 1831 6705 1829 6699 1822 6699
      1822 6717

$$

ER

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 10:08 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Oct 7, 10:08 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1108 PM AST THU OCT 7 2010

.UPDATE...THE INFLUX OF DEEP TROPICAL MOISTURE ASSOCIATED TO
TROPICAL STORM OTTO WILL CONTINUE TO GENERATE HEAVY SHOWERS AND
THUNDERSTORMS ACROSS THE LOCAL FORECAST AREA. EARLY IN TH EVENING
SHOWERS MOVE ON SHORE AND AFFECT THE EASTERN HALF OF PUERTO RICO
AND IN THE LAST FEW HOURS SHOWERS AND THUNDERSTORMS DEVELOPED ALONG
THE WESTERN ONE THIRD. THE DOPPLER RADAR CONTINUES TO SHOW MORE
SHOWERS AND THUNDERSTORMS OVER THE CARIBBEAN WATERS AND THEY ARE
EXPECTED TO AFFECT THE SOUTHERN HALF OF THE ISLAND. MODERATE TO
HEAVY SHOWERS CONTINUE TO AFFECT THE USVI THIS EVENING.

&&

.AVIATION...PERIODIC MVFR CONDS WILL REMAIN LIKELY ACROSS ALL TAF
SITES FOR NEXT 24 HOURS...WITH WITH IFR CONDS POSSIBLE IN A PASSING
+SHRA OR +TSRA. SW LLVL WIND FLOW OF 15 TO 25 KTS EXPECTED TO BECOME
S AT 15 TO 25 KTS BY 08/18Z.

&&

.PREV DISCUSSION... /ISSUED 313 PM AST THU OCT 7 2010/

SYNOPSIS...TROPICAL STORM OTTO CONTINUES TO MOVES VERY SLOWLY
NORTH OF PUERTO RICO. OTTO IS EXPECTED TO ACCELERATED TOWARDS THE
NORTH NORTHEAST THE NEXT TWO DAYS....MOVING AWAY FROM THE LOCAL
AREA. A HIGH PRESSURE SYSTEM WILL BUILD ACROSS THE WESTERN
ATLANTIC STARTING SUNDAY. A MORE TYPICAL WIND FLOW WILL ESTABLISH
ACROSS THE LOCAL AREA DURING THE WEEKEND.

DISCUSSION...PERSISTENT RAINFALL...HEAVY AT TIMES...HAS BEEN
AFFECTING PUERTO RICO AND THE U.S. VIRGIN ISLANDS DURING THE LAST
12 HOURS TO 18 HOURS. THIS PERSISTENT RAINFALL HAS BEEN PRODUCING
NUMEROUS FLASH FLOODING...RIVERS OUT OF ITS BANKS..AND MUDSLIDES
ACROSS MUCH OF PUERTO RICO AS WELL ACROSS THE U.S. VIRGIN ISLANDS.
THE LARGE CIRCULATION ASSOCIATED WITH TROPICAL STORM OTTO...IS
BRINGING DEEP TROPICAL MOISTURE ACROSS THE LOCAL AREA...IN A
SOUTH TO SOUTHWEST WIND FLOW. THIS MOIST ENVIRONMENT IS EXPECTED
TO CONTINUE AT LEAST THROUGH FRIDAY AFTERNOON. THEREFORE...THE
FLASH FLOOD WATCH HAS BEEN EXTENDED UNTIL 600 PM AST FRIDAY.

OTTO IS EXPECTED TO ACCELERATED TOWARD THE NORTHEAST DURING THE
NEXT 24 TO 48 HOURS. A SURFACE HIGH PRESSURE SYSTEM WILL BUILD
ACROSS THE WESTERN ATLANTIC SUNDAY...CREATING A MORE SOUTHEAST
WIND FLOW ACROSS THE LOCAL AREA. ALSO...A DRIER AIR IS EXPECTED TO
MOVES ACROSS THE LOCAL AREA. ALTHOUGH DRIER AIR IS
EXPECTED...ENOUGH MOISTURE WILL LINGER ACROSS THE LOCAL AREA
DURING THE WEEKEND TO PRODUCE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON...MAINLY ACROSS THE WESTERN INTERIOR
AND NORTHWEST SECTION OF PUERTO RICO. STAY TUNED FOR THE LATEST
INFORMATION ABOUT THIS WET SCENARIO.

AVIATION...PERIODS OF MVFR CONDITIONS WILL CONTINUE ACROSS ALL
TAF SITES TONIGHT...IN PASSING SHRA AND POSSIBLE TSRA.

MARINE...HAZARDOUS MARINE CONDITIONS WILL CONTINUE ACROSS ALL
COASTAL WATERS AT LEAST THROUGH FRIDAY NIGHT...AS TROPICAL STORM
OTTO CONTINUES TO LINGER NORTH OF THE AREA.

HYDROLOGY...MOST RIVERS IN PUERTO RICO CONTINUES VERY HIGH..WITH
RIO CIBUCO...RIO LA PLATA...RIO GRANDE DE MANATI...RIO
GUANAJIBO...AND RIO CULEBRINAS ABOVE FLOOD STAGE. SEVERAL FLOOD
WARNINGS ARE IN EFFECTS ALONG THIS RIVERS AND TRIBUTARIES...AND
RIVERS ARE EXPECTED TO REMAIN HIGH AS ANOTHER ROUND OF SHOWERS IS
EXPECTED TO AFFECT PUERTO RICO THE REST OF TONIGHT AND TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  77  89  77 /  70  60  60  40
STT  88  79  89  79 /  80  80  80  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
     CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
     VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

VI...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

04/10
Hazardous weather outlook, Oct 7, 5:52 AM CDT, 22 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...DELAYED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
652 AM AST THU OCT 7 2010

AMZ710>745-PRZ001>013-081100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
652 AM AST THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SUB TROPICAL STORM OTTO IS MOVING VERY SLOWLY NORTHWARD WHICH IS
HOLDING A WIDE BAND OF MOISTURE FROM SOUTH AMERICA ACROSS THE
CARIBBEAN AND PUERTO RICO. SHOWERS AND THUNDERSTORMS WILL STREAM
ACROSS THE ISLAND BRINGING WIDESPREAD INTERMITTENT HEAVY RAINS
AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY RAINS IN THE BAND OF CONVECTION FROM OTTO WILL CONTINUE AT
LEAST THROUGH FRIDAY AND SOME HEAVY RAINS MAY CONTINUE THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...REPORTS OF VERY HEAVY RAIN AND/OR
MAJOR FLOODING ARE WELCOME.

AMZ715-725-VIZ001-002-081100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
652 AM AST THU OCT 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SUB TROPICAL STORM OTTO IS MOVING VERY SLOWLY NORTHWARD WHICH IS
HOLDING A WIDE BAND OF MOISTURE FROM SOUTH AMERICA ACROSS THE
CARIBBEAN AND THE U.S. VIRGIN ISLANDS. SHOWERS AND THUNDERSTORMS WILL
STREAM ACROSS THE ISLANDS BRINGING WIDESPREAD INTERMITTENT HEAVY
RAINS AND FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY RAINS IN THE BAND OF CONVECTION FROM OTTO WILL CONTINUE AT
LEAST THROUGH FRIDAY AND SOME HEAVY RAINS MAY CONTINUE THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...REPORTS OF VERY HEAVY RAIN AND/OR
MAJOR FLOODING ARE WELCOME.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:04 PM CDTFlash Flood WarningJSJ5 hr
Oct 7, 9:25 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 11:29 PM CDTAreal Flood WarningJSJ6 hr
Oct 7, 11:30 PM CDTFlash Flood WarningJSJ3 hr
Oct 8, 12:14 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 8, 12:24 AM CDTFlash Flood WarningJSJ3 hr
Oct 8, 1:16 AM CDTAreal Flood AdvisoryJSJ6 hr
Oct 8, 2:10 AM CDTFlash Flood WarningJSJ3 hr
Oct 8, 5:32 AM CDTAreal Flood WarningJSJ18 hr
Oct 8, 6:19 AM CDTFlash Flood WarningJSJ4 hr
Oct 8, 6:42 AM CDTFlash Flood WarningJSJ4 hr
Oct 8, 7:36 AM CDTAreal Flood WarningJSJ4 hr
Oct 8, 9:03 AM CDTFlash Flood WarningJSJ4 hr
Oct 8, 9:56 AM CDTSmall Craft AdvisoryJSJ19 hr
Oct 8, 10:21 AM CDTAreal Flood WarningJSJ3 hr
Oct 8, 11:29 AM CDTAreal Flood WarningJSJ6 hr
Oct 8, 11:29 AM CDTAreal Flood WarningJSJ12 hr
Oct 8, 12:24 PM CDTSpecial Marine WarningJSJ2 hr
Oct 8, 12:41 PM CDTAreal Flood WarningJSJ12 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.